Idaho, 2009

Hail in Idaho, May 3, 2009

May 3, 2009 · NWS BOI · 1 event in 1 county or zone

A strong spring storm moved into the Pacific Northwest on May 3rd spawning funnel clouds and producing near severe winds and hail up to three quarters of an inch across Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong spring storm moved into the Pacific Northwest on May 3rd spawning funnel clouds and producing near severe winds and hail up to three quarters of an inch across Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 3, 7:15 AM MST, 6 hours earlier.

Area forecast discussion, May 3, 7:15 AM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
815 AM MDT SUN MAY 3 2009

.DISCUSSION...AT 8 AM MDT KCBX RADAR SHOWED WIDESPREAD LIGHT RAIN IN
A LARGE AREA EXTENDING FROM BAKER COUNTY SSEWD THROUGH MALHEUR
COUNTY INTO WRN OWYHEE COUNTY...MOVING NEWD ABOUT 15 MPH. HEAVIEST
RAIN ON RADAR WAS IN NRN MALHEUR COUNTY. THIS RAIN SHOULD MOVE INTO
IDAHO ZONES THIS MORNING THEN OFF TO THE NE THIS AFTERNOON. THEN
PARTIAL CLEARING WILL DEVELOP THUNDERSTORMS...WHICH MAY BECOME
STRONG IN IDAHO ZONES. AGAIN...GFS TARGETS OUR NRN MOUNTAIN ZONES
IN IDAHO FOR GREATEST THREAT. NAM/S GREATEST THREAT IS IN SCENTRAL
IDAHO INCLUDING THE WRN MAGIC VALLEY...AS THAT AREA WILL BE CLOSER
TO THE LEFT EXIT AREA OF THE 300 MB JET STREAM. THE GFS MEANWHILE
SHOWS A SURFACE LOW MOVING THROUGH OUR NRN ZONES THIS AFTERNOON FOR
BETTER LOW LEVEL CONVERGENCE AND LIFT...NAM DOESN/T HAVE THIS LOW.
BEST IDEA IS PROBABLY TO FORECAST THUNDERSTORMS IN ALL IDAHO ZONES
THIS AFTERNOON...WITH LESS COVERAGE IN OREGON ZONES.  SMALL HAIL IS
ALSO POSSIBLE WITH THUNDERSTORMS. CURRENT FORECAST ALREADY HAS ALL
THIS. A SURFACE COLD FRONT WILL MARK THE WESTERN EDGE OF
THUNDERSTORMS. BEHIND THE COLD FRONT...WEST WINDS WILL INCREASE TO
20 TO 30 MPH IN OREGON ZONES THIS AFTERNOON. WE EXPECT PARTIAL
CLEARING TONIGHT AND EARLY MONDAY BEFORE THE NEXT PACIFIC STORM
COMES IN ACROSS OREGON. SHOWERS WILL REACH HARNEY COUNTY MONDAY
AFTERNOON. CURRENT FORECAST HAS A CHANCE OR SHOWERS AS FAR EAST AS
OWYHEE COUNTY MONDAY AFTERNOON...THAT LOOKS TOO FAR EAST AT THIS
TIME. AREA RIVERS HAVE RISEN BUT WERE STILL WELL BELOW FLOOD STAGE
THIS MORNING. WE WILL CONTINUE TO WATCH THEM.

&&

.AVIATION...AREAS OF MVFR CONDITIONS IN RAIN SHOWERS THIS MORNING AS
A COLD FRONT ENTERS SE OREGON THIS MORNING...MOVING EWD ACROSS THE
FORECAST AREA TODAY. SCATTERED THUNDERSTORMS EXPECTED /BETWEEN 18Z
AND 03Z/ AHEAD OF THIS SYSTEM.. MAIN THUNDERSTORM THREAT INCLUDES
HEAVY RAIN...GUSTY AND ERRATIC WINDS...AND SMALL HAIL. TOPS EXPECTED
TO REACH 28K FT. MODERATE SFC WINDS ACROSS SE OR TODAY /GUSTS 25-30
KTS/ WITH LIGHT TO MODERATE WINDS ACROSS SW ID. SFC WINDS MAY BE
STRONGER IN THE VICINITY OF THUNDERSTORMS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...MAIN CHANGE WAS TO ADD MENTION
OF GUSTY WINDS AND SMALL HAIL TO THUNDERSTORMS THIS AFTERNOON.
NEGATIVELY TILTED UPPER LEVEL TROUGH TO LIFT NE ACROSS THE AREA
TODAY. COOL HIGH PRESSURE BUILDS INTO OREGON BEHIND WHAT COULD BE
CALLED A COLD FRONT MOVING ACROSS SW IDAHO IN THE EARLY AFTERNOON.
IR IS ALREADY SHOWING BROADLY DIFFLUENT FLOW WITH WESTERLIES ACROSS
NORTHERN PARTS OF CA/NV AND SOUTH WESTERLIES FROM AROUND MEDFORD
TOWARDS SPOKANE.

3AM RADAR SHOWED WEAK CIRCULATIONS AND SHOWERS AROUND BOISE
LIFTING SLOWLY NE. LARGE SCALE RAIN AREA ACROSS EASTERN OREGON
LOOKS TO LIFT ENE LEAVING MUCH OF THE TREASURE VALLEY AND SRN ID
MOUNTAINS IN AN EARLY DAY BREAK - FAVORABLE FOR HEATING. THAT WITH
THE COOLING ALOFT FROM THE UPPER TROUGH BRINGS 7.5 C/KM LAPSE
RATES FROM BNO TO TWF THIS AFTERNOON...AND THAT IS THE AREA OF
MOST CONCERN FOR STRONGER THUNDERSTORMS. ANOTHER OVERNIGHT BREAK
IS EXPECTED TONIGHT AHEAD OF A WARM FRONTAL SURGE INTO OREGON
MONDAY MORNING AND SW IDAHO LATE MONDAY AFTERNOON. MOIST WESTERLY
FLOW KEEPS HIGHS BELOW AVERAGE FOR EARLY MAY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS ARE IN GOOD
AGREEMENT WITH A BROAD BAND OF STRONG ZONAL FLOW DOMINATING MUCH OF
THE WESTERN U.S. THROUGH THE LONG TERM. THIS WILL CONTINUE THE WET
MILD UNSETTLED AND BREEZY CONDITIONS. SNOW LEVELS WILL STAY MAINLY
BETWEEN 7000 AND 8000 FT MSL. MONDAY NIGHT WILL BRING THE BEST
CHANCE OF PRECIPITATION. STARTING TUESDAY WE HAVE TRENDED
PROBABILITIES TOWARD CLIMATOLOGY BECAUSE OF INCREASING UNCERTAINTY
OF TIMING INDIVIDUAL FEATURES. TEMPERATURES WILL AVERAGE CLOSE TO
SEASONAL NORMALS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....MT
PREV SHORT TERM...VM
PREV LONG TERM....JT
Hazardous weather outlook, May 3, 3:05 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
405 AM MDT SUN MAY 3 2009

IDZ011>016-028>030-ORZ061>064-041015-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
405 AM MDT SUN MAY 3 2009 /305 AM PDT SUN MAY 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THUNDERSTORMS TO DEVELOP FOR THE AFTERNOON HOURS. THE
GREATEST INSTABILITY LOOKS TO FORM OVER SOUTHWEST IDAHO FROM THE
TREASURE VALLEY EASTWARD. WIND GUSTS AROUND 50 MPH AND HAIL ARE
POSSIBLE WITH STRONGER CELLS. THIS WEEK IS SEVERE WEATHER
AWARENESS WEEK IN IDAHO OREGON AND WASHINGTON. VISIT OUR WEB SITE
AT WEATHER DOT GOV SLANT BOISE HTTP://WEATHER.GOV/BOISE FOR MORE
INFORMATION.

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 87 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Payette

When
May 3, 1:15 PM MST to 1:30 PM MST
Where
Payette County, 1.89 mi WSW of Payette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.068, -116.964

A trained spotter 1.5 miles west of Payette reported one inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170012.